Florida, 2018

Wildfire in Florida, March 22, 2018

March 22, 2018 · NWS TBW · 1 event in 1 county or zone

An extended period of dry weather led to conditions that allowed a wild fire in Levy County to spread to 20 acres on the 22nd. The wild fire destroyed 2 sheds, and threatened numerous other structures before being put out.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TBW wrote it up.

An extended period of dry weather led to conditions that allowed a wild fire in Levy County to spread to 20 acres on the 22nd. The wild fire destroyed 2 sheds, and threatened numerous other structures before being put out.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Mar 22, 2:01 PM EST, 59 minutes earlier.

Area forecast discussion, Mar 22, 2:01 PM EST, 59 minutes before
Area Forecast Discussion
National Weather Service Tampa Bay Ruskin FL
301 PM EDT Thu Mar 22 2018

.SHORT TERM (Today and Friday)...
An unseasonably cool and dry area of high pressure will
continue to dominate the region in the near term. This will
result in temperatures around 8 to 10 degrees below seasonal
normals and abundant sunshine.

For the remainder of today, expect temperatures to climb
only a couple more degrees as we remain under the influence
of cold advection. On the eastern periphery of this strong
surface ridge, we have seen several bouts of reinforcing
cool dry air, which have kept much of the region from
climbing out of the 60s. The same can be said today and we
look to top out in the mid 60s to near 70 most areas.

A chilly night is expected as high pressure begins to nudge
closer to northern portions of the peninsula. This should
allow for modest radiational cooling in the midst of clear
skies, and a few locations north of I-4 appear likely to
fall into the mid to upper 30s. A few outlying areas could
fall to freezing, but no widespread freezing temperatures
are expected. Additionally, as the environmental airmass is
so dry, frost does not appear to be a widespread threat
either. Elsewhere across the peninsula, overnight lows will
range from the low to mid 40s inland to near 50 right along
the coast.

Temperature will warm rapidly after sunrise on Friday with
highs rising to near 70s most areas. This warming trend will
carryover into the weekend with very pleasant conditions
forecast.

.Long Term (Friday Night-Thursday)...
High pressure center will move east over the state Friday
night through Saturday and then shift to the SE Saturday
night as a cold front settles into the deep south.
Temperatures and moisture will quickly moderate as the winds
shift to the E/SE Saturday and S/SW Saturday night. The
front will stall just to the north of the area Sunday, with
high pressure bridging down across the area from the N/NE
Monday. A few showers will be possible mainly across the
north Sunday night and inland Monday afternoon as some
moisture from the dissipating boundary will move into the
area. Winds will increase as the pressure gradient tightens
Monday night, mainly causing some issues over the coastal
waters. The high pressure center will then settle south to
just offshore of the state by mid-week, with conditions
drying out again for the end of the period. Low temperatures
will start in the mid 40s to mid 50s Friday night, then
warm into the lower 50s to lower 60s Saturday night, and
then generally remains in the mid 50s to mid 60s through the
rest of the period. Highs will generally remain in the mid
70s to lower 80s through the period.

&&

.AVIATION (18z TAFs)...
Breezy west/northwest winds will decrease overnight,
becoming northerly. VFR conditions to prevail throughout.

&&

.MARINE...
Cautionary conditions continue this afternoon as stout high
pressure continues to slowly near the waters. A modest wind
surge is expected this evening and overnight. While winds
at this time appear somewhat borderlined, opted to go ahead
with a small craft advisory for the near and offshore
waters. Winds near 20 knots with gusts over 25 knots
possible this evening and overnight. Conditions will rapidly
improve by mid Friday morning as high pressure begins to
settle over the waters and the gradient relaxes. Pleasant
boating conditions to persist over the weekend with another
chance of increasing winds early next week.

&&

.FIRE WEATHER...
Red Flag conditions to persist through the afternoon for
some areas where ERCs remain high with long durations of low
humidities. Given ERCs are not likely to improve and RH
durations appear similar tomorrow, will go ahead and issue
another Red Flag warning for the same areas for Friday. Some
modest moistening will occur Saturday into early next week,
eventually removing the elevated danger of wildfires.

&&

.Preliminary Point Temps/PoPs...
TPA  47  70  54  77 /   0   0   0   0
FMY  47  75  52  80 /   0   0   0   0
GIF  44  72  51  78 /   0   0   0   0
SRQ  48  70  50  76 /   0   0   0   0
BKV  38  71  43  77 /   0   0   0   0
SPG  52  70  59  76 /   0   0   0   0

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk through Friday morning for Coastal
     Charlotte-Coastal Hillsborough-Coastal Lee-Coastal
     Manatee-Coastal Sarasota-Pinellas.

     Red Flag Warning until 8 PM EDT this evening for Coastal
     Charlotte-Coastal Lee-Inland Charlotte-Inland Lee-
     Pinellas-Polk.

     Red Flag Warning from 11 AM to 9 PM EDT Friday for Coastal
     Charlotte-Coastal Lee-Inland Charlotte-Inland Lee-
     Pinellas-Polk.

Gulf waters...Small Craft Advisory from 8 PM this evening to 11 AM EDT
     Friday for Coastal waters from Bonita Beach to
     Englewood FL out 20 NM-Coastal waters from Englewood
     to Tarpon Springs FL out 20 NM-Coastal waters from
     Tarpon Springs to Suwannee River FL out 20 NM-Waters
     from Bonita Beach to Englewood FL out 20 to 60 NM-
     Waters from Englewood to Tarpon Springs FL out 20 to
     60 NM-Waters from Tarpon Springs to Suwannee River FL
     out 20 to 60 NM.

&&

SHORT TERM/AVIATION/MARINE/FIRE WEATHER...84/Austin
MID TERM/LONG TERM/DECISION SUPPORT...24/Hubbard
Hazardous weather outlook, Mar 22, 2:36 AM EST, 12 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Tampa Bay Ruskin FL
336 AM EDT Thu Mar 22 2018

FLZ043-050-052-056-057-061-139-142-148-149-151-155-160-162-165-
239-242-248-249-251-255-260-262-265-GMZ830-836-850-853-856-870-
873-876-230200-
Sumter-Pinellas-Polk-Hardee-Highlands-DeSoto-Coastal Levy-
Coastal Citrus-Coastal Hernando-Coastal Pasco-
Coastal Hillsborough-Coastal Manatee-Coastal Sarasota-
Coastal Charlotte-Coastal Lee-Inland Levy-Inland Citrus-
Inland Hernando-Inland Pasco-Inland Hillsborough-Inland Manatee-
Inland Sarasota-Inland Charlotte-Inland Lee-Tampa Bay waters-
Charlotte Harbor and Pine Island Sound-
Coastal waters from Tarpon Springs to Suwannee River FL out 20 NM-
Coastal waters from Englewood to Tarpon Springs FL out 20 NM-
Coastal waters from Bonita Beach to Englewood FL out 20 NM-
Waters from Tarpon Springs to Suwannee River FL out 20 to 60 NM-
Waters from Englewood to Tarpon Springs FL out 20 to 60 NM-
Waters from Bonita Beach to Englewood FL out 20 to 60 NM-
336 AM EDT Thu Mar 22 2018

This Hazardous Weather Outlook is for West Central And Southwest
Florida.

.DAY ONE...Today and Tonight.

...RIP CURRENT IMPACT...
Breezy winds will continue to produce increased surf today,
leading to an increased risk of strong and frequent rip currents
along area beaches.

...MARINE IMPACTS...
Breezy northwest winds will continue to cause hazardous boating
conditions over the coastal waters this morning. Conditions will
gradually improve late this morning through the afternoon.

...FIRE WEATHER IMPACT...
Several hours of critically low relative humidity this afternoon
combined with low fuel moisture will contribute to extreme fire
behavior over portions of west central and southwest Florida
today.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

...FIRE WEATHER IMPACT...
Several hours of critically low relative humidity Friday
afternoon combined with low fuel moisture will contribute to
extreme fire behavior over portions of west central and southwest
Florida once again.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

Fleming

In the hours before

Local storm report, Mar 22, 12:01 PM EST, 2 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
101 PM EDT THU MAR 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     TSTM WND DMG     5 SW WAUCHULA           27.50N 81.87W
03/20/2018                   HARDEE             FL   EMERGENCY MNGR

            NUMEROUS LARGE TREE BRANCHES SNAPPED AND FENCES DOWNED.

&&

JHUBBARD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Inland Levy

When
March 22, 3:00 PM EST to 5:00 PM EST
Where
Inland Levy forecast zone
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
29.282, -82.789 (the zone’s center; the record gives no point)

Two sheds were destroyed by a 20 acre wildfire near Bronson. Numerous other structures were threatened, prompting temporary evacuation orders.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2018Every state in 2018This day in weather historyWarnings in Florida, March 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 737634.